Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Side effects of Contraceptive patches - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Birth Control
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   I have been taking the evra patch for 3 years and for the first time since I started using it, my period won't stop. I have a normal period the week I took of the patch, then a week later I started bleeding again, while I had a patch on. It has now been 10 days of continuous moderate bleeding even though I put another patch on this week. Is there something wrong with me or is the patch somehow defective?
Doctor :   Hi,
User :   hello
User :   do you have any recomendations?
Doctor :   How long did you use the patch last time ?
User :   I have been using it for 3 years. I have been changing it like I regularly do once a week. I put it on on Wednesday... then my period started on Thursday while I was wearing it... and has continued for 10 days... even though I changed my patch again last wednesday
Doctor :   ok, Irregular vaginal bleeding is one of the commonest side effect of the Evra patch and noticed in many
User :   it has never happened to me before. in all the time that i have used the patch
Doctor :   though its not dangerous , you need to change the type of contraception for this month
Doctor :   it is due to the hormonal imbalance created by the patch
User :   but why would it occur now and no other time before?
User :   and even if i was not on the patch, me period has never lasted this long
Doctor :   go for barrier methods like condom this time may be for 2 to 3 weeks then go back for the patch and this time apply it on the back at different place than one before
User :   i always apply it in a different part of my body every week
Doctor :   i understand, this can happen , if the pacth is not of good quality and also depends on the skin conditions where you apply
User :   I talked to the pharmacist and they said noone else has had problems with this batch of the product
Doctor :   ok, but keep it restricted to the back , as the area is more muscular and good route fr the drug to slowly enter into the blood stream
User :   okay... it is on my leg currently
Doctor :   and as i said before , try some other means of contraception for 2 to3 weeks form now and then get back to the patch
User :   should i take off the one I have on then? will that make my period stop?
Doctor :   Leg is vascular and active than the back muscles , the fast circulation may pick the hormone fast hence keep it restricted to back more
Doctor :   Since how many days are you on the new one ?
User :   today will be the 4th day
Doctor :   ok, then continue the patch for 2 more days and then go for other
Doctor :   other modes of contraception*
User :   Do you think that my period should stop on its own then?
Doctor :   yes, since its due to hormonal imbalance , once you place yourself on natural hormone levels the period will get to the normal
User :   That makes sense
Doctor :   Is there anything i can help you with ?
User :   No I think that is it. You have definitely eased my mind. Thank you so much
Doctor :   You are welcome
Doctor :   Thanks for consulting me ,kindly provide your feedback
Doctor :   Bye for now
Doctor :   Take care
User :   you too thanks
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor